Heat, Madison
- When
- July 14, 12:00 PM CST to July 21, 11:00 AM CST
- Where
- Madison forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
Right on schedule, a major heat wave hit southwest Illinois in mid-July. Temperatures ranged from the middle 90s to around 100.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Right on schedule, a major heat wave hit southwest Illinois in mid-July. Temperatures ranged from the middle 90s to around 100. The heat index ranged from 100 to close to 115. To make matters worse, severe thunderstorms roared through he St. Louis Metropolitan area on the 19th and 21st causing a major power outage. Some residents were without power for a week to 10 days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 11:42 AM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT FRI JUL 14 2006
.UPDATE...CONDITIONS THIS MORNING ARE MUCH DIFFERENT THAT 24 HOURS
AGO WHEN OPPRESSIVE HEAT/HUMIDITY WAS BECOMING WIDESPREAD. FIRST
OFF...BOTH AMBIENT SURFACES TEMPERATURES AND DEW POINTS AT THE
BEGINNING OF THE DAY ARE QUITE A BIT LOWER...A RESULT OF THE
OVERNIGHT CONVECTIVE SYSTEMS AND RESULTANT OUTFLOWS. THERE IS ALSO
AN EXTENSIVE AMOUNT OF CLOUD COVER FM CNTRL MO INTO SW IL...AS
OPPOSED TO ABUNDANT INSOLATION YESTERDAY. THIS CLOUDINESS IS
PARTLY A RESULT OF THE MCV NW OF KUNO. AS A RESULT...TEMPERATURES
AT 16Z TODAY ARE AVERAGING 10 DEGREES COOLER THAN THIS TIME
YESTERDAY. THE COMBINED EFFECTS OF THE AFOREMENTIONED AND MORE
CLOUDS TODAY WILL KEEP TEMPERATURES AT LEAST SEVERAL CATEGORIES
COOLER THAN EARLIER FCST. THIS WILL KEEP CONDITIONS BELOW THE HEAT
WARNING CRITERIA TODAY IN THE STL METRO. THE HEAT SHOULD RETURN
WITH A VENGENCE ON SATURDAY HOWEVER. THEREFORE RATHER THAT CANCEL
A PORTION OF THE EXCESSIVE HEAT WARNING FOR TODAY...WE WILL JUST
LET IT RIDE AND LET THOSE CONCERNED ENTITIES CONTINUE TO PREPARE FOR
THE EXTENDED PERIOD OF DANGEROUS HEAT JUST ON THE HORIZON.
AS FOR PCPN TODAY...THE GREATEST POPS HAVE BEEN TAILORED TO SE MO
AND SW IL WHERE AN OLD MESOSCALE BNDRY IS CURRENTLY DRAPPED. THIS AREA
WILL ALSO SEE THE GREATEST HEATING AND INSTABILITY THIS
AFTERNOON...AND WILL BENEFIT FROM MESOSCALE LIFTING VIA THE EWD
MOVING MCV.
GLASS
&&
.DISCUSSION...LARGE AREA OF STRATIFORM RA AND EMBDD TS WAS MOVG
INTO NW HLF OF FA AT 04Z...BUT AS LO LVL JET BEGAN FUELING MCS OVR
SE KS NWD MSTR TRANSPORT WAS INTERRUPTED...WHICH KILLED PCPN IN
OUR AREA. AS CENTROID OF MCS MOVES THRU SW MO THIS MRNG...MAIN
PCPN THRT IN OUR AREA WL COME FROM PCPN ON N FRINGES OF THE
SYS...PRIMARILY IN THOS AREAS S OF I-70. IN THE N...BLV PCPN THRT
IS QUITE LO THIS MRNG AS AMS HAS STBLZD AND NOT MUCH IN THE WAY OF
SHTWV DYNAMICS HEADING INTO AREA.
MAIN QUESTION FOR THIS AFTN IS HOW THIS MRNGS CNVTN WL IMPACT
REDVLPMT. COLD POOL WITH SW MO MCS GENERATING AN IMPRESSIVE OUTFLO
BNDRY THAT IS CURRENTLY PUSHING INTO NW AR. IT MAY BE THAT THIS FTR
WL BE THE PRIMARY FOCUSING MECHANISM FOR AFTN REDVLPMT...BUT THIS
WULD OCR WELL S OF OUR AREA. HWVR...BOTH NAM/GFS ARE FCSTG SFC
TROF/WK CDFNT INTO THE FA DURG THE HEAT OF THE AFTN...AND WK CNVGC
ALG THIS FTR COUPLED WITH WK INSTABILITY AND SM SHTWV ENERGY MAY BE
JUST ENUF TO CAUSE STORMS TO REFORM. FOR NOW DECIDED TO KP HIGHEST
POPS OVR SE AREAS WHERE DYNAMICS WL BE JUST A BIT BTR...BUT MAY NEED
TO ALTER THIS DURG THE AFTN AS LOCATION OF TROF/CDFNT AND AMS
INSTABILITY BCMS BTR DEFINED. ANY STORMS THAT DO FORM THIS AFTN WL
DMNSH THIS EVE WITH LOSS OF HTG.
OTHER FCST PROBLEMS FOR THIS FCST PKG ARE THE TEMPERATURE AND
HUMIDITY TRENDS AS UPR RDG BUILDS INTO MID MSVLY OVR THE NXT 3-7
DAYS. GOING FCSTS STILL LKS GD AS IT GRDLY TRENDS MAX TEMPS UPWARD
OVR THE NXT SVRL DAYS...REACHING THE MID-UPR 90S BY SUN-ERY NXT
WEEK. HEAT INDICES WL BE APRCHG DANGEROUS LVLS....WHICH MEANS THE
DWPT FCSTS WL BCM CRITICAL. DURG THE ERY PART OF JULY AFTN DWPTS
ACR THE REGION HAD BEEN DROPPING DUE TO THE VRY DRY GROUND...BUT THE
RAINFALL OF THE PAST WEEK THAT HAS OCRD N...W...AND S OF STL SHUD
ALLOW DWPTS TO RMN MUCH HIER THRU EVAPORATION AND
EVAPOTRANSPIRATION. WITH NO REAL CHG IN AMS FORESEEN THRU ERY NXT
WEEK THINK YSTDA AFTNS DWPT TRENDS MAY BE A GD FIRST ESTIMATION OF
WHAT WL OCR OVR THE NXT FEW DAYS.
WITH L-M 70 DWPTS AND HEAT ISLAND BUMPING TEMPS...HEAT INDICES SHUD
EASILY CLIMB AOA 105 FOR STL AREA. DECIDED TO GO AHD AND ISSUE AN
EXCESSIVE HEAT WARNING FOR METRO AREA BASED ON 3 OR MORE DAYS WITH
HI AOA 105...AND DECIDED TO START THE WRNG TDA. BLV THAT THERE SHUD
BE A GD WRMUP THIS AFTN AS MRNG CLDS THIN...WITH TEMPS IN THE CITY
REACHING THE M90S. CRITERIA SHUD BE EVEN EASIER TO MEET SAT AND
SUN...WITH TEMPS PUSHING THE UPR 90S.
ELSW...WL CONT HIGHLIGHTING HI VALUES IN THE ZNS. EXPANSION OF
HEAT HEADLINES MAY BCM NECESSARY LTR ON...WHEN EXACT DWPT TRENDS BCM
A BIT BTR DEFINED.
PCPN CHCS WL BE QUITE LO DURG THIS HOT SPELL...AS RDGG AND WRM MID LVL
TEMPS WL MAKE IT TUFF FOR CNVTN TO FORM.
TRUETT
&&
.AVIATION...
FOR THE 18Z TAFS...MCV CENTERED JUST NORTH OF KUNO CONTS TO
PRODUCE A MID CLOUD DECK TO ITS NORTH AND NORTHEAST THRU THE STL
AREA INTO SW IL. A FEW -SHRA ARE FALLING FROM WITHIN THIS
DECK...BUT NOTHING THAT HAS RESTRICTED ANY VSBYS. THE MCV SHOULD
CONT TO MOVE EWD ACROSS SE MO THIS AFTERNOON AND HELP SUSTAIN SCT
TSRA FROM SE MO INTO SRN IL FOCUSING ALONG AN OLD WK MESOSCALE
OUTFLOW BNDRY. FEW-SCT CU EXPECTED IN THE WAKE OF THE MCV MID
CLOUD DECK...AND CLEAR SKIES EXPECTED TNGT INTO SAT. MAY SEE SOME
LGT RADIATIONAL MVFR FOG/MIST DEVELOP LATE TNGT GIVEN LGT WINDS
AND MOISTURE FROM RECENT RAINS.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR ST. CHARLES-
ST. LOUIS-ST. LOUIS CITY.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MADISON IL-
ST. CLAIR IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 617 AM CDT FRI JUL 14 2006 ILZ100-101-MOZ061-063-064-151130- MADISON IL-ST. CHARLES-ST. CLAIR IL-ST. LOUIS-ST. LOUIS CITY- 617 AM CDT FRI JUL 14 2006 ...EXCESSIVE HEAT WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ST. LOUIS METRO AREA. .DAY ONE...TODAY AND TONIGHT THE HOT AND HUMID WEATHER THAT BEGAN ON THURSDAY WILL CONTINUE TODAY. HEAT INDICES WILL CLIMB TO AROUND 105 DEGREES THIS AFTERNOON...AS TEMPERATURES PUSH INTO THE MIDDLE 90S. IN ADDITION...THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT. IF THE STORMS DO FORM...THEY WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAT AND HUMIDITY WILL BECOME MORE OPPRESSIVE AS WE HEAD THROUGH SATURDAY AND INTO NEXT WEEK. HIGHS WILL CLIMB INTO THE MIDDLE AND UPPER 90S...PUSHING THE HEAT INDEX INTO THE 105 TO 110 RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT ANY HAIL OR GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. ILZ058>060-064-065-069-070-074-079-095>099-102-MOZ018-019-026-027- 034>036-041-042-047>052-059-060-062-065-072>075-084-085-099- 151130- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY- CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL- IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON- MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY- MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS- SHELBY-ST. FRANCOIS-STE. GENEVIEVE-WARREN-WASHINGTON- WASHINGTON IL- 617 AM CDT FRI JUL 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT. IF THE STORMS DO FORM...THEY WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUMMERTIME HEAT AND HUMIDITY WILL BECOME MORE OPPRESSIVE AS WE HEAD THROUGH SATURDAY AND INTO NEXT WEEK. HIGHS WILL CLIMB INTO THE MIDDLE AND UPPER 90S...PUSHING THE HEAT INDEX INTO THE 105 TO 110 RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT ANY HAIL OR GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. TRUETT
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
902 AM CDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM DOWNBURST PARK HILLS 37.85N 90.53W
07/13/2006 ST. FRANCOIS MO LAW ENFORCEMENT
LARGE TREE LIMBS DOWN IN THE PARK HILLS AREA.
0225 PM DOWNBURST FARMINGTON 37.78N 90.43W
07/13/2006 ST. FRANCOIS MO LAW ENFORCEMENT
LARGE TREE LIMBS AND TREES DOWN NEAR D AND O 2 MILES
NORTH OF FARMINGTON MO
0314 PM TSTM WND DMG PACIFIC 38.48N 90.75W
07/13/2006 FRANKLIN MO EMERGENCY MNGR
A FEW TREES DOWN IN TOWN...WINDS ESTIMATED AT 60 MPH.
0321 PM HAIL PACIFIC 38.48N 90.75W
07/13/2006 E0.75 INCH FRANKLIN MO TRAINED SPOTTER
PENNY SIZE HAIL REPORTED IN PACIFIC MO BY SEVERE WEATHER
SPOTTER
0430 PM DOWNBURST 3 SE FULTON 38.82N 91.91W
07/13/2006 CALLAWAY MO LAW ENFORCEMENT
SEVERAL LARGE BRANCHES DOWN. ONE TREE UPROOTED. COUNTY
ROADS 102W 113N
0435 PM HAIL 2 E MAYWOOD 39.95N 91.57W
07/13/2006 E0.75 INCH LEWIS MO TRAINED SPOTTER
ALSO SOME TREE LIMBS DOWN. AT HIGHWAY Z AND 280TH STREET.
0455 PM HAIL NEW HAVEN 38.61N 91.22W
07/13/2006 M0.88 INCH FRANKLIN MO TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED BY SEVERE WEATHER SPOTTER
0517 PM HAIL URSA 40.07N 91.37W
07/13/2006 M0.75 INCH ADAMS IL TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER
0528 PM HAIL LIBERTY 39.88N 91.11W
07/13/2006 E0.88 INCH ADAMS IL TRAINED SPOTTER
MOST OF THE HAIL IS PEA SIZE...BUT A FEW UP TO NICKEL
SIZE.
0540 PM HAIL 10 W BARRY 39.70N 91.23W
07/13/2006 E1.00 INCH PIKE IL TRAINED SPOTTER
1 INCH HAIL ALONG HIGHWAY 172
0545 PM TSTM WND DMG 5 W HULL 39.71N 91.30W
07/13/2006 PIKE IL TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS AND TREES DOWNN IN KINDERHOOK.
HAIL THE SIZE OF 0.75 TO 1.00 INCH ALSO OCCURRED IN
KINDERHOOK. THERE WAS NO STRUCTURAL DAMAGE.
0545 PM DOWNBURST HULL 39.71N 91.21W
07/13/2006 PIKE IL TRAINED SPOTTER
TREES..LARGE TREE LIMBS AND POWER LINES DOWN IN HULL
0550 PM TSTM WND DMG BARRY 39.70N 91.04W
07/13/2006 PIKE IL TRAINED SPOTTER
FEW LARGE TREE LIMBS DOWN.
0730 PM HAIL MONTGOMERY CITY 38.98N 91.51W
07/13/2006 M0.88 INCH MONTGOMERY MO TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED BY SEVERE STORM SPOTTER.
0815 PM FLOOD BEAUFORT 38.42N 91.19W
07/13/2006 FRANKLIN MO TRAINED SPOTTER
TRAINED SPOTTER REPORTED REPORTED 3.5 INCHES OF RAINFALL
WITHIN THE PAST HOUR. SOME LOCAL CREEKS ARE OVER BANKFUL
0920 PM TSTM WND DMG ROCHEPORT 38.98N 92.56W
07/13/2006 BOONE MO LAW ENFORCEMENT
LARGE TREE FELL ON A DOUBLE WIDE TRAILER IN ROCHEPORT.
&&
FOR EVENTS FROM JULY 13...2006
JKRAMPERThe national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524508, 5524509, 5524510.